Michigan, 2011

Tornado in Michigan, August 9, 2011

August 9, 2011 · NWS GRR · 1 event in 1 county or zone

A minor severe weather outbreak occurred across southwest lower Michigan on the afternoon of August 9th, as a cold front moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A minor severe weather outbreak occurred across southwest lower Michigan on the afternoon of August 9th, as a cold front moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 9, 12:39 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 9, 12:39 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 PM EDT TUE AUG 9 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(428 AM EDT TUE AUG 9 2011)
A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY TODAY. A FEW
SPOTTY SHOWERS AND STORMS CAN BE EXPECTED. SEVERE WEATHER IS NOT
EXPECTED. MUCH COOLER AIR WILL THEN FILTER IN BEHIND THIS FRONT FOR
THE MID AND LATTER PART OF THIS WORK WEEK. HIGHS ARE ONLY EXPECTED
TO WARM INTO THE 70S ON WEDNESDAY AND THURSDAY. TEMPERATURES WILL
MODERATE SOME BY THE WEEKEND...BUT WILL COOL OFF AGAIN AS ANOTHER
FRONT AND MORE RAIN MOVES IN ACROSS THE AREA.

&&

.SHORT TERM...(1115 AM EDT TUE AUG 9 2011)
(THIS AFTERNOON THROUGH THURSDAY)
I HAVE UPDATED THE ZONES TO INCREASE THE POP TO 75 PCT NEAR ROUTE 10
AND STRETCH THAT WITH A GRADIENT SOUTHEASTWARD ACROSS THE CWA SINCE
WE ALREADY HAVE A CONVECTIVE LINE OVER MASON AND OCEAN COUNTIES
BUILDING QUICKLY SOUTHWARD ALONG THE 850 MB THERMAL RIDGE (14Z RUC).
THE SPC MESO PAGE SHOWS MOST UNSTABLE CAPE VALUES NEAR 2000 J/KG
OVER CENTRAL LAKE MICHIGAN AND THERE IS A POCKET OF HIGHER DEW
POINTS WITH THE HIGHER CAPE SO I EXPECT THE LINE WILL CONTINUE TO
BUILD AS IT HEADS EASTWARD. OUR TIMING TOOL SUGGESTS THE LINE SHOULD
BE EAST OF CLARE COUNTY BY 18Z AND EAST OF JACKSON COUNTY BY 20Z. I
ADJUSTED OUR POP GRID IN 3 HOURS INTERVALS TO TIME THE LINE ACROSS
THE CWA.

AS FOR THE THREAT OF SEVERE STORMS.... THERE IS A FAIR AMOUNT OF MID
LEVEL DRY AIR ON THE OTHER HAND WE DO HAVE CAPES OF 2000 J/KG TO
WORK WITH AND POCKET OF HIGHER DEW POINTS JUST AHEAD OF THE
FRONT... NEAR 70 DEGREES. THE UP SIDE TO THIS IS THE EFFECTIVE BULK
SHEAR IS BARELY 30 KNOTS OVER THE LINE NOW. I WOULD EXPECT THIS NOT
TO INCREASE WITH TIME SO WE SHOULD GET SOME DECENT STORMS BUT THEY
SHOULD STAY BELOW SEVERE LIMITS FOR THE MOST PART.

THE COLD ADVECTION AND STRONG CYCLONIC FLOW BEHIND THE COLD FRONT
MAY RESULT IN SOME LIGHT RAIN SHOWERS THIS EVENING SO I LET THAT
STAY IN THE GRIDS FOR THE OVERNIGHT HOURS.  SKIES SHOULD REALLY
CLEAR BY MID TO LATE MORNING WEDNESDAY AS THE FLOW BECOMES
ANTICYCLONIC. THAT WILL MAKE FOR A RATHER CHILLY NIGHT WEDNESDAY
NIGHT WITH MOSTLY CLEAR SKIES AND LIGHT WINDS.

&&

.LONG TERM...(428 AM EDT TUE AUG 9 2011)
(THURSDAY NIGHT THROUGH MONDAY)
IT IS LOOKING MORE AND MORE LIKE A WET/UNSETTLED WEEKEND CAN BE
EXPECTED... AT LEAST FOR THE FIRST HALF OF THE WEEKEND.

MODELS REMAIN FAIRLY SIMILAR IN SHOWING A SFC COLD FRONT AND DIGGING
MID LEVEL SHORTWAVE TROUGH IMPACTING THE REGION FRIDAY NIGHT AND
SATURDAY. NUDGED UP POPS SLIGHTLY FOR THIS TIME FRAME... AND WE MAY
NEED TO GO WITH LIKELY/CATEGORICAL POPS EVENTUALLY IF MODELS REMAIN
CONSISTENT.

SOLUTIONS THEN DIFFER A BIT FOR THE LATTER HALF OF THE WEEKEND...
WITH THE EURO SUGGESTING FURTHER AMPLIFICATION/DEEPENING OF THE MID
LEVEL TROUGH AND PERHAPS EVEN A CLOSED H5 CIRCULATION DEVELOPING BY
12Z SUNDAY NEARBY. MEANWHILE THE GFS IS SHOWING A MORE PROGRESSIVE
NATURE TO THE H5 TROUGH.

POPS WERE ALREADY ADDED TO SATURDAY NIGHT AND MADE NO CHANGES THERE.
KEPT THE SUNDAY FCST DRY FOR NOW... BUT MAY NEED TO ADD SHOWERS AND
MORE CLOUDS TO LATER FCSTS IF THE EURO SOLUTION BECOMES MORE
BELIEVABLE.

&&

.AVIATION...(139 PM EDT TUE AUG 9 2011)
A NARROW BAND OF SHOWERS AND STORMS EXTENDED FROM HTL TO Y70 TO AZO
AS OF 1730Z.  THIS BAND WILL PROGRESS EAST OF THE TAF SITES BY 20Z.
THUNDER...BRIEF HEAVY RAIN AND GUSTY WINDS COULD ACCOMPANY ANY
STORMS.  THESE STORMS ARE ALONG A COLD FRONT THAT WAS PUSHING
THROUGH.  ONCE IT PASSES SKIES WILL CLEAR FOR THE REMAINDER OF THE
AFTERNOON AS A DRY SLOT COMES THROUGH.  ANOTHER AREA OF CLOUDS
FOLLOWS THE DRY SLOT.  THESE MAY LOWER INTO THE MVFR RANGE FOR A
PERIOD OVERNIGHT.  THESE CLOUDS SHOULD CLEAR OUT OF THE AREA BY MID
WED MORNING.

WEST WINDS WILL GUST 20-25 KNOTS THIS AFTERNOON BEHIND THE FRONT.
THEN AFTER A BRIEF LOWERING OF THE SPEEDS OVERNIGHT...NORTHWEST
WINDS WILL INCREASE AGAIN TO 15-20 KNOTS WEDNESDAY MORNING.

&&

.MARINE...(428 AM EDT TUE AUG 9 2011)
BIGGEST CONCERNS IN THIS FCST PACKAGE FOR MARINE INTERESTS ARE THE
WINDS AND WAVES FROM THIS AFTERNOON THROUGH WED NIGHT...AND THE
POTENTIAL FOR WATERSPOUTS FOR TONIGHT AND WED MORNING.

SW WINDS WILL INCREASE THIS AFTERNOON OUT AHEAD OF THE INCOMING COLD
FRONT. WINDS AND WAVES WILL BE MARGINAL FOR AN ADVISORY THIS
AFTERNOON...HOWEVER IT WILL BE CLOSE ENOUGH TO START THE ADVISORY
THIS AFTERNOON. THE BEST WINDS AND WAVES WILL COME OVERNIGHT TONIGHT
AND DURING THE DAY ON WEDNESDAY. THIS WILL BE WHEN WE SEE THE COLDER
AIR MOVE IN ALONG WITH THE TIGHT GRADIENT. THIS SETUP IS ALMOST
OPTIMAL FOR WAVE GENERATION WITH THE COLD STRONG WIND COMING IN OVER
THE LAKE WHERE WATER TEMPS ARE NEAR THEIR ANNUAL PEAK AND ARE WARMER
THAN THE AIR COMING IN. RIP CURRENTS AND UNDERTOW THREAT WILL BE
HIGH. WINDS WILL DIMINISH WED NIGHT.

WE HAVE ADDED A CHC OF WATERSPOUTS TO THE FCST FOR OVERNIGHT TONIGHT
AND WED MORNING. MODELS ARE INDICATING A LAKE CONVERGENCE BAND
EXPECTED TO BE OVER THE NEARSHORE WATERS. THIS COMBINED WITH THE
OVER WATER INSTABILITY...CLOUD DEPTH...AND THE WAVE COMING IN FROM
THE NORTHWEST ALL POINT TO A THREAT OF WATERSPOUTS. THE ONLY
LIMITING FACTOR MAY BE THE WINDS...BUT WE SHOULD STAY UNDER THE 35
KNOT CRITERIA THAT IS USUALLY THE THRESHOLD FOR BEING TOO STRONG FOR
WATERSPOUTS. THE THREAT SHOULD END WED AFTERNOON AS THE WAVE MOVES
BY AND RIDGING BUILDS IN.

&&

.HYDROLOGY...(428 AM EDT TUE AUG 9 2011)
SOME LOCALLY HEAVY RAIN HAS FALLEN ACROSS THE AREA THIS MORNING
WHERE SOME LOCALIZED TRAINING OF STORMS/SHOWERS TOOK PLACE. THE
THREAT IS DIMINISHING AS THE WAVE MOVES EAST OF THE AREA. A FEW
SHOWERS/STORMS WILL BE POSSIBLE ALONG THE FRONT...HOWEVER PCPN IS
NOT EXPECTED TO BE WIDESPREAD. ONCE THE PCPN MOVES OUT
TODAY/TONIGHT...WE SHOULD REMAIN DRY FOR AT LEAST A COUPLE OF DAYS.
RAINFALL IS EXPECTED ONCE AGAIN THIS WEEKEND. MOST AREAS WILL SEE A
HALF AN INCH OR SO...BUT NO FLOODING IS EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE
LM...SMALL CRAFT ADVISORY FOR THE ENTIRE NEARSHORE FROM ST. JOSEPH
     TO MANISTEE THROUGH 06Z THU.

&&

SYNOPSIS:    NJJ
SHORT TERM:  WDM
LONG TERM:   MEADE
AVIATION:    JK
MARINE:      NJJ
HYDROLOGY:   NJJ
Hazardous weather outlook, Aug 9, 10:22 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 AM EDT TUE AUG 9 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1122 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE LINE OF THUNDERSTORMS OVER MASON AND OCEANA COUNTIES AT 1115 AM
THIS MORNING WILL MOVE WEST TO EAST ACROSS SOUTHWEST LOWER MICHIGAN
THROUGH 4 PM.  THE LINE SHOULD BE EAST OF CLARE COUNTY BY 2 PM
AND EAST OF JACKSON BY 4 PM. WHILE WE DO NOT EXPECT A WIDESPREAD
SEVERE WEATHER EVENT WITH THESE STORMS...THE STRONGER STORMS COULD
HAVE GUSTS TO 40 TO 50 MPH AND HAIL TO THREE QUARTERS OF AN INCH.
MOST OF THE THUNDERSTORM WILL HAVE FREQUENT CLOUD TO GROUND LIGHTING
AND BRIEF HEAVY RAINFALL. STORMS WILL MOVE EAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON.

LMZ844>849-100845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1122 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES WILL INCREASE CONSIDERABLY THIS AFTERNOON INTO
TONIGHT AS A SIGNIFICANT COLD FRONT PASSES THROUGH THE REGION.
CONDITIONS WILL BECOME VERY DANGEROUS FOR BOATERS IN SMALL CRAFT AS
WELL AS FOR ANYONE SWIMMING AT THE BEACHES OR VENTURING OUT ON
PIERS. THE RIP CURRENT RISK TODAY AND TONIGHT IS HIGH. WATERSPOUTS
ARE EVEN POSSIBLE TONIGHT. SO PLEASE AVOID PIERS...BREAKWATERS AND
BEACHES THIS AFTERNOON AND TONIGHT IF AT ALL POSSIBLE.

FOR THE MOST PART THE STORMS ARE ALREADY DONE FOR THE NEAR SHORE
WATERS OF LAKE MICHIGAN. WATER SPOUTS ARE MORE THAN POSSIBLE THROUGH
THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT ON WEDNESDAY.
THE RIP CURRENT RISK WILL REMAIN HIGH WHICH WILL POSE A SIGNIFICANT
THREAT TO ANYONE SWIMMING AT THE BEACHES. WATERSPOUTS ARE EVEN
POSSIBLE WEDNESDAY MORNING. PLEASE AVOID PIERS...BREAKWATERS AND
BEACHES WEDNESDAY IF AT ALL POSSIBLE.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT.
WINDS AND WAVES MAY BECOME HAZARDOUS TO SMALL CRAFT OVER THE
WEEKEND... PARTICULARLY ON SUNDAY DUE TO STRONG NORTH WINDS BEHIND
THE NEXT COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON.

MEADE WDM

In the hours before

Special weather statement, Aug 9, 9:56 AM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 AM EDT TUE AUG 9 2011

MIZ037>040-091600-
CLARE-LAKE-MASON-OSCEOLA-
1056 AM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING FROM FREESOIL TO
SOUTHEAST OF LUDINGTON...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ELK TWP...            SAUBLE TWP...         SWEETWATER TWP...
  IRONS...              LAKE TWP...           BALDWIN...
  NEWKIRK TWP...        IDLEWILD...           LUTHER...
  NIRVANA...            PINORA TWP...         BRISTOL...
  CHASE...              TUSTIN...             REED CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4418 8639 4416 8508 4382 8509 4382 8643
      4397 8646 4404 8652
TIME...MOT...LOC 1455Z 280DEG 28KT 4410 8603

TJT
Special weather statement, Aug 9, 10:43 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT TUE AUG 9 2011

MIZ038>040-044>046-091745-
CLARE-ISABELLA-LAKE-MECOSTA-NEWAYGO-OSCEOLA-
1143 AM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LUTHER TO WHITE CLOUD LINE...MOVING
EAST AT 30 MPH. THESE THUNDERSTORMS ARE EXPECTED TO REACH AN EVART
TO BIG RAPIDS LINE AROUND NOON AND A HARRISON TO MOUNT PLEASANT LINE
AROUND 1230 PM EDT.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  BROHMAN...            WHITE CLOUD...        NIRVANA...
  HOME TWP...           PINORA TWP...         CHASE...
  TUSTIN...             WOODVILLE...          CROTON...
  LEROY...              GOODWELL TWP...       ENSLEY TWP...
  HAWKINS...            REED CITY...          NEWYAGO STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4416 8461 4347 8461 4347 8556 4329 8557
      4330 8604 4417 8604
TIME...MOT...LOC 1539Z 264DEG 25KT 4414 8558 4371 8587

TJT
Special weather statement, Aug 9, 12:10 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 PM EDT TUE AUG 9 2011

MIZ040-045-046-091845-
CLARE-ISABELLA-MECOSTA-
110 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
CLARE TO 10 MILES EAST OF BIG RAPIDS...MOVING EAST AT 30 MPH. THESE
STORMS ARE EXPECTED TO REACH A CLARE TO MOUNT PLEASANT LINE AROUND
130 PM EDT.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...VERY
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BRINTON...            LAKE GEORGE...        LEOTA...
  FARWELL...            BLANCHARD...          HARRISON...
  WEIDMAN...            LONG LAKE HEIGHTS...  CLARE...
  BEAL CITY...          DODGE LAKE...         WINN...
  FRANKLIN TWP...       SHERIDEN TWP...       LOOMIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4347 8461 4347 8556 4381 8556 4382 8509
      4416 8508 4416 8461
TIME...MOT...LOC 1708Z 271DEG 26KT 4382 8503 4365 8527

TJT
Special weather statement, Aug 9, 1:39 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
239 PM EDT TUE AUG 9 2011

MIZ059-067-091930-
CLINTON-INGHAM-
239 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LANSING...MOVING EAST AT 35
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM...
GENERALLY NORTH OF MASON.

* THE THUNDERSTORM WILL BE NEAR...
  MERIDIAN BY 245 PM EDT...
  WILLIAMSTON BY 250 PM EDT...
  WEBBERVILLE AND BELL OAK BY 300 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4242 8460 4277 8460 4277 8458 4278 8458
      4278 8416 4243 8414
TIME...MOT...LOC 1839Z 274DEG 29KT 4269 8441

TJT
Local storm report, Aug 9, 1:48 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             OKEMOS                  42.72N 84.43W
08/09/2011  M0.25 INCH       INGHAM             MI   TRAINED SPOTTER

            GUSTY WINDS WERE ALSO REPORTED WITH THIS STORM ALONG WITH
            REDUCED VISIBILITIES UNDER A HALF MILE AT TIMES.

&&

HOVING

The radar

The Detroit radar (KDTX), 103 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Gratiot

When
August 9, 2:05 PM EST to 2:07 PM EST
Where
Gratiot County, 1.13 mi WNW of Galloway to 1.02 mi WNW of Galloway
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Continued into
Saginaw, Mi (DTX)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
43.338, -84.390

A National Weather Service Storm Survey Team confirmed an EF-0 tornado briefly touched down on Tuesday, August 9th, 2011 in Lafayette Township in Gratiot County. This tornado was on the ground for about 250 yards in Lafeyette Township causing significant damage to a 99 year old family farm. This same storm produced a weak EF-0 tornado that touched down briefly for about 200 yards in a corn field in Lakefield Township in Saginaw County. Some very minor crop damage was found along the path between the two tornado touchdowns. Maximum wind gusts were estimated to be around 80mph in Lafayette Township.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322499.